Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Reciprocity laws and Galois representations: recent breakthroughs

Author: Jared Weinstein
Journal: Bull. Amer. Math. Soc. 53 (2016), 1-39
MSC (2010): Primary 11R37, 11R39, 11F80
Published electronically: August 25, 2015
MathSciNet review: 3403079
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a polynomial $ f(x)$ with integer coefficients, a reciprocity law is a rule which determines, for a prime $ p$, whether $ f(x)$ modulo $ p$ is the product of distinct linear factors. We examine reciprocity laws through the ages, beginning with Fermat, Euler and Gauss, and continuing through the modern theory of modular forms and Galois representations. We conclude with an exposition of Peter Scholze's astonishing work on torsion classes in the cohomology of arithmetic manifolds.

References [Enhancements On Off] (What's this?)

  • [ADP02] Avner Ash, Darrin Doud, and David Pollack, Galois representations with conjectural connections to arithmetic cohomology, Duke Math. J. 112 (2002), no. 3, 521-579. MR 1896473 (2003g:11055),
  • [AG00] Avner Ash and Robert Gross, Generalized non-abelian reciprocity laws: a context for Wiles' proof, Bull. London Math. Soc. 32 (2000), no. 4, 385-397. MR 1760802 (2001h:11142),
  • [Ash92] Avner Ash, Galois representations attached to mod $ p$ cohomology of $ {\rm GL}(n,{\bf Z})$, Duke Math. J. 65 (1992), no. 2, 235-255. MR 1150586 (93c:11036),
  • [BCDT01] Christophe Breuil, Brian Conrad, Fred Diamond, and Richard Taylor, On the modularity of elliptic curves over $ \mathbf {Q}$: wild 3-adic exercises, J. Amer. Math. Soc. 14 (2001), no. 4, 843-939 (electronic). MR 1839918 (2002d:11058),
  • [BGR84] S. Bosch, U. Güntzer, and R. Remmert, Non-Archimedean analysis. A systematic approach to rigid analytic geometry, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 261, Springer-Verlag, Berlin, 1984. MR 746961 (86b:32031)
  • [BJ06] Armand Borel and Lizhen Ji, Compactifications of symmetric and locally symmetric spaces, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 2006. MR 2189882 (2007d:22030)
  • [Blo81] Spencer Bloch, Book Review: Étale cohomology, Bull. Amer. Math. Soc. (N.S.) 4 (1981), no. 2, 235-239. MR 1567311,
  • [Bos11] Johan Bosman, Polynomials for projective representations of level one forms, Computational aspects of modular forms and Galois representations, Ann. of Math. Stud., vol. 176, Princeton Univ. Press, Princeton, NJ, 2011, pp. 159-172. MR 2857091
  • [BS73] A. Borel and J.-P. Serre, Corners and arithmetic groups, Avec un appendice: Arrondissement des variétés à coins, par A, Douady et L. Hérault, Comment. Math. Helv. 48 (1973), 436-491. MR 0387495 (52 #8337)
  • [Buh78] Joe P. Buhler, Icosahedral Galois representations, Lecture Notes in Mathematics, Vol. 654, Springer-Verlag, Berlin-New York, 1978. MR 0506171 (58 #22019)
  • [BW00] A. Borel and N. Wallach, Continuous cohomology, discrete subgroups, and representations of reductive groups, 2nd ed., Mathematical Surveys and Monographs, vol. 67, American Mathematical Society, Providence, RI, 2000. MR 1721403 (2000j:22015)
  • [Cas67] Algebraic number theory, Proceedings of an instructional conference organized by the London Mathematical Society (a NATO Advanced Study Institute) with the support of the International Mathematical Union. Edited by J. W. S. Cassels and A. Fröhlich, Academic Press, London; Thompson Book Co., Inc., Washington, D.C., 1967. MR 0215665 (35 #6500)
  • [CE12] Frank Calegari and Matthew Emerton, Completed cohomology--a survey, Non-abelian fundamental groups and Iwasawa theory, London Math. Soc. Lecture Note Ser., vol. 393, Cambridge Univ. Press, Cambridge, 2012, pp. 239-257. MR 2905536
  • [Clo90] Laurent Clozel, Motifs et formes automorphes: applications du principe de fonctorialité, Automorphic forms, Shimura varieties, and $ L$-functions, Vol.I (Ann Arbor, MI, 1988) Perspect. Math., vol. 10, Academic Press, Boston, MA, 1990, pp. 77-159 (French). MR 1044819 (91k:11042)
  • [Cox89] David A. Cox, Primes of the form $ x^2 + ny^2$. Fermat, class field theory and complex multiplication, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1989. MR 1028322 (90m:11016)
  • [Del71] Pierre Deligne, Formes modulaires et représentations $ l$-adiques, Séminaire Bourbaki. Vol. 1968/69: Exposés 347-363, Lecture Notes in Math., vol. 175, Springer, Berlin, 1971, pp. Exp. No. 355, 139-172 (French). MR 3077124
  • [Del79] Pierre Deligne, Variétés de Shimura: interprétation modulaire, et techniques de construction de modèles canoniques, Automorphic forms, representations and $ L$-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 247-289 (French). MR 546620 (81i:10032)
  • [DM06] Darrin Doud and Michael W. Moore, Even icosahedral Galois representations of prime conductor, J. Number Theory 118 (2006), no. 1, 62-70. MR 2220262 (2006m:11077),
  • [DS74] Pierre Deligne and Jean-Pierre Serre, Formes modulaires de poids $ 1$, Ann. Sci. École Norm. Sup. (4) 7 (1974), 507-530 (1975) (French). MR 0379379 (52 #284)
  • [Eme06] Matthew Emerton, A local-global compatibility conjecture in the $ p$-adic Langlands programme for $ {\rm GL}_{2/{\mathbb{Q}}}$, Pure Appl. Math. Q. 2 (2006), no. 2, Special Issue: In honor of John H. Coates., 279-393. MR 2251474 (2008d:11133),
  • [Fal88] Gerd Faltings, $ p$-adic Hodge theory, J. Amer. Math. Soc. 1 (1988), no. 1, 255-299. MR 924705 (89g:14008),
  • [Fal02] Gerd Faltings, Almost étale extensions, Astérisque 279 (2002), 185-270. Cohomologies $ p$-adiques et applications arithmétiques, II. MR 1922831 (2003m:14031)
  • [FM87] Jean-Marc Fontaine and William Messing, $ p$-adic periods and $ p$-adic étale cohomology, Current trends in arithmetical algebraic geometry (Arcata, Calif., 1985), Contemp. Math., vol. 67, Amer. Math. Soc., Providence, RI, 1987, pp. 179-207. MR 902593 (89g:14009),
  • [FM95] Jean-Marc Fontaine and Barry Mazur, Geometric Galois representations, Elliptic curves, modular forms, & Fermat's last theorem (Hong Kong, 1993), Ser. Number Theory, I, Int. Press, Cambridge, MA, 1995, pp. 41-78. MR 1363495 (96h:11049)
  • [Fon94] Jean-Marc Fontaine, Représentations $ p$-adiques semi-stables, Astérisque 223 (1994), 113-184 (French). With an appendix by Pierre Colmez; Périodes $ p$-adiques (Bures-sur-Yvette, 1988). MR 1293972 (95g:14024)
  • [Fre86] Gerhard Frey, Links between stable elliptic curves and certain Diophantine equations, Ann. Univ. Sarav. Ser. Math. 1 (1986), no. 1, iv+40. MR 853387 (87j:11050)
  • [Gel75] Stephen S. Gelbart, Automorphic forms on adèle groups, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1975. Annals of Mathematics Studies, No. 83. MR 0379375 (52 #280)
  • [Gel84] Stephen Gelbart, An elementary introduction to the Langlands program, Bull. Amer. Math. Soc. (N.S.) 10 (1984), no. 2, 177-219. MR 733692 (85e:11094),
  • [Gel97] Stephen Gelbart, Three lectures on the modularity of $ \overline \rho _{E,3}$ and the Langlands reciprocity conjecture, Modular forms and Fermat's last theorem (Boston, MA, 1995) Springer, New York, 1997, pp. 155-207. MR 1638479
  • [GJ72] Roger Godement and Hervé Jacquet, Zeta functions of simple algebras, Lecture Notes in Mathematics, Vol. 260, Springer-Verlag, Berlin-New York, 1972. MR 0342495 (49 #7241)
  • [Gor05] Mark Goresky, Compactifications and cohomology of modular varieties, Harmonic analysis, the trace formula, and Shimura varieties, Clay Math. Proc., vol. 4, Amer. Math. Soc., Providence, RI, 2005, pp. 551-582. MR 2192016 (2006h:14033)
  • [Hec27] E. Hecke, Zur Theorie der elliptischen Modulfunktionen, Math. Ann. 97 (1927), no. 1, 210-242 (German). MR 1512360,
  • [Her09] Florian Herzig, The weight in a Serre-type conjecture for tame $ n$-dimensional Galois representations, Duke Math. J. 149 (2009), no. 1, 37-116. MR 2541127 (2010f:11083),
  • [HLTT] M. Harris, K.-W. Lan, R. Taylor, and J. Thorne, On the rigid cohomology of certain Shimura varieties, Preprint.
  • [HT01] Michael Harris and Richard Taylor, The geometry and cohomology of some simple Shimura varieties, With an appendix by Vladimir G. Berkovich, Annals of Mathematics Studies, vol. 151, Princeton University Press, Princeton, NJ, 2001. MR 1876802 (2002m:11050)
  • [Hub93] R. Huber, Continuous valuations, Math. Z. 212 (1993), no. 3, 455-477. MR 1207303 (94e:13041),
  • [Hub96] Roland Huber, Étale cohomology of rigid analytic varieties and adic spaces, Aspects of Mathematics, E30, Friedr. Vieweg & Sohn, Braunschweig, 1996. MR 1734903 (2001c:14046)
  • [IR90] Kenneth Ireland and Michael Rosen, A classical introduction to modern number theory, 2nd ed., Graduate Texts in Mathematics, vol. 84, Springer-Verlag, New York, 1990. MR 1070716 (92e:11001)
  • [Kis09] Mark Kisin, The Fontaine-Mazur conjecture for $ {\rm GL}_2$, J. Amer. Math. Soc. 22 (2009), no. 3, 641-690. MR 2505297 (2010j:11084),
  • [KM85] Nicholas M. Katz and Barry Mazur, Arithmetic moduli of elliptic curves, Annals of Mathematics Studies, vol. 108, Princeton University Press, Princeton, NJ, 1985. MR 772569 (86i:11024)
  • [Kob84] Neal Koblitz, Introduction to elliptic curves and modular forms, Graduate Texts in Mathematics, vol. 97, Springer-Verlag, New York, 1984. MR 766911 (86c:11040)
  • [KW09a] Chandrashekhar Khare and Jean-Pierre Wintenberger, On Serre's conjecture for 2-dimensional mod $ p$ representations of $ {\rm Gal}(\overline {\mathbb{Q}}/\mathbb{Q})$, Ann. of Math. (2) 169 (2009), no. 1, 229-253. MR 2480604 (2009m:11077),
  • [KW09b] Chandrashekhar Khare and Jean-Pierre Wintenberger, Serre's modularity conjecture. I, Invent. Math. 178 (2009), no. 3, 485-504. MR 2551763 (2010k:11087),
  • [Laf02] Laurent Lafforgue, Chtoucas de Drinfeld et correspondance de Langlands, Invent. Math. 147 (2002), no. 1, 1-241 (French, with English and French summaries). MR 1875184 (2002m:11039),
  • [Lan80] Robert P. Langlands, Base change for $ {\rm GL}(2)$, Annals of Mathematics Studies, vol. 96, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1980. MR 574808 (82a:10032)
  • [Lan94] Serge Lang, Algebraic number theory, 2nd ed., Graduate Texts in Mathematics, vol. 110, Springer-Verlag, New York, 1994. MR 1282723 (95f:11085)
  • [Mar91] G. A. Margulis, Discrete subgroups of semisimple Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 17, Springer-Verlag, Berlin, 1991. MR 1090825 (92h:22021)
  • [Mil80] James S. Milne, Étale cohomology, Princeton Mathematical Series, vol. 33, Princeton University Press, Princeton, N.J., 1980. MR 559531 (81j:14002)
  • [Mil13] James S. Milne, Lie algebras, algebraic groups, and Lie groups, 2013, Available at
  • [Neu99] Jürgen Neukirch, Algebraic number theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 322, Springer-Verlag, Berlin, 1999. Translated from the 1992 German original and with a note by Norbert Schappacher; With a foreword by G. Harder. MR 1697859 (2000m:11104)
  • [PS73] I. I. Pjateckii-Sapiro, Zeta-functions of modular curves, Modular functions of one variable, II (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972) Springer, Berlin, 1973, pp. 317-360. Lecture Notes in Math., Vol. 349. MR 0337975 (49 #2744)
  • [Rag04] M. S. Raghunathan, The congruence subgroup problem, Proc. Indian Acad. Sci. Math. Sci. 114 (2004), no. 4, 299-308. MR 2067695 (2005g:20081),
  • [Ram00] Ravi Ramakrishna, Infinitely ramified Galois representations, Ann. of Math. (2) 151 (2000), no. 2, 793-815. MR 1765710 (2001e:11057),
  • [Rib90] K. A. Ribet, On modular representations of $ {\rm Gal}(\overline {\bf Q}/{\bf Q})$ arising from modular forms, Invent. Math. 100 (1990), no. 2, 431-476. MR 1047143 (91g:11066),
  • [Sch12] Peter Scholze, Perfectoid spaces, Publ. Math. Inst. Hautes Études Sci. 116 (2012), 245-313. MR 3090258,
  • [Sch13a] Peter Scholze, $ p$-adic Hodge theory for rigid-analytic varieties, Forum Math. Pi 1 (2013), e1, 77. MR 3090230,
  • [Sch13b] Peter Scholze, Perfectoid spaces: a survey, Current developments in mathematics 2012, Int. Press, Somerville, MA, 2013, pp. 193-227. MR 3204346
  • [Sch13c] Peter Scholze, Torsion in the cohomology of locally symmetric spaces, Preprint, Bonn, 2013.
  • [Sen14] M. H. Sengün, Arithmetic aspects of Bianchi groups, Computations with Modular Forms: Proceedings of a summer school and conference, Heidelberg, August/September 2011, Contributions in Mathematical and Compuational Sciences, vol. 6, Springer, 2014, pp. 279-315.
  • [Ser73] J.-P. Serre, A course in arithmetic, Springer-Verlag, New York-Heidelberg, 1973. Translated from the French; Graduate Texts in Mathematics, No. 7. MR 0344216 (49 #8956)
  • [Ser87] Jean-Pierre Serre, Sur les représentations modulaires de degré $ 2$ de $ {\rm Gal}(\overline {\bf Q}/{\bf Q})$, Duke Math. J. 54 (1987), no. 1, 179-230 (French). MR 885783 (88g:11022),
  • [Shi66] Goro Shimura, A reciprocity law in non-solvable extensions, J. Reine Angew. Math. 221 (1966), 209-220. MR 0188198 (32 #5637)
  • [SRY12] R. Sujatha, H. N. Ramaswamy and C. S. Yogananda (editors), Math unlimited, Essays in mathematics, Science Publishers, Enfield, NH; distributed by CRC Press, Boca Raton, FL, 2012. MR 2885277 (2012i:00002)
  • [Tat67] J. T. Tate, $ p$-divisible groups, Proc. Conf. Local Fields (Driebergen, 1966) Springer, Berlin, 1967, pp. 158-183. MR 0231827 (38 #155)
  • [Tat71] John Tate, Rigid analytic spaces, Invent. Math. 12 (1971), 257-289. MR 0306196 (46 #5323)
  • [Tun81] Jerrold Tunnell, Artin's conjecture for representations of octahedral type, Bull. Amer. Math. Soc. (N.S.) 5 (1981), no. 2, 173-175. MR 621884 (82j:12015),
  • [TW95] Richard Taylor and Andrew Wiles, Ring-theoretic properties of certain Hecke algebras, Ann. of Math. (2) 141 (1995), no. 3, 553-572. MR 1333036 (96d:11072),
  • [Was97] Lawrence C. Washington, Introduction to cyclotomic fields, 2nd ed., Graduate Texts in Mathematics, vol. 83, Springer-Verlag, New York, 1997. MR 1421575 (97h:11130)
  • [Wei82] André Weil, Adeles and algebraic groups, Progress in Mathematics, vol. 23, Birkhäuser, Boston, Mass., 1982. With appendices by M. Demazure and Takashi Ono. MR 670072 (83m:10032)
  • [Wil95] Andrew Wiles, Modular elliptic curves and Fermat's last theorem, Ann. of Math. (2) 141 (1995), no. 3, 443-551. MR 1333035 (96d:11071),
  • [Wym72] B. F. Wyman, What is a reciprocity law?, Amer. Math. Monthly 79 (1972), 571-586; correction, ibid. 80 (1973), 281. MR 0308084 (46 #7199)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 11R37, 11R39, 11F80

Retrieve articles in all journals with MSC (2010): 11R37, 11R39, 11F80

Additional Information

Jared Weinstein
Affiliation: Department of Mathematics, Boston University, Boston, Massachusetts

Received by editor(s): May 18, 2015
Published electronically: August 25, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society